Alert archive / Washington / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Spokane, WA

July 12, 2023Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 12, 2023, 6:34 PM PDT for Okanogan County, Washington. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2023, 6:34 PM PDT (01:34 UTC)
Expired
Jul 12, 2023, 8:47 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Seattle radar (KATX), 180 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:46 PM PDTFLOOD2 N Winthrop, WAmPing and public reports of flooding on West Chewuch Road with mud and debris on the roadway. Time based on mPing report.
Jul 12, 6:46 PM PDTFLASH FLOOD2 N Winthrop, WACorrects previous flood report from 2 N Winthrop. mPing and public reports of flooding on West Chewuch Road with mud and debris on the roadway. Time based on mPing report.
Jul 12, 6:55 PM PDTFLASH FLOOD1 Wnw Winthrop, WARocks and debris over W Chewuch Rd from ditches being overwhelmed. Almost a foot of water at the intersection with Highway 20.
Jul 12, 7:05 PM PDTFLASH FLOOD2 Wnw Winthrop, WAMud and rock out on Highway 20 across from Wright Rd. 2.38 inch rainfall reported.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS56 KOTX 130134
FFWOTX
WAC047-130445-
/O.NEW.KOTX.FF.W.0016.230713T0134Z-230713T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
634 PM PDT Wed Jul 12 2023

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Central Okanogan County in north central Washington...

* Until 945 PM PDT.

* At 634 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of the south  and east ends of the Cub
           Creek burn scars well as small creeks and streams,
           urban areas, highways, streets and other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  Winthrop, Falls Creek Campground, Chewuch Campground, Memorial 
  Campground, Flat Campground and Camp Four Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads is likely. The heavy rains will likely trigger 
rockslides, mudslides and debris flows in steep terrain, especially 
in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4845 12018 4861 11989 4880 12008 4853 12028

FLASH FLOOD...RADAR INDICATED

$$

LN
1 follow-up statement
257 
WGUS76 KOTX 130347
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
847 PM PDT Wed Jul 12 2023

WAC047-130357-
/O.CAN.KOTX.FF.W.0016.000000T0000Z-230713T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
847 PM PDT Wed Jul 12 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL OKANOGAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4845 12018 4861 11989 4880 12008 4853 12028

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:56 PM PDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 12, 3:56 PM PDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
356 PM PDT Wed Jul 12 2023

.SYNOPSIS...
For the rest of the week into early next week there will be a
steady warming trend, peaking this weekend before cooling slightly
on Monday. Winds will be occasionally gusty in the afternoons as
well, peaking on Monday which could create dangerous fire
conditions when combined with low relative humidities.

&&

.DISCUSSION...
Today through Friday: Our upper level shortwave disturbance is
pushing through the PacNW today and as a result we're seeing
mountain shower and thunderstorm activity blossoming over northwest
Okanogan County (slower moving) and the far northern Idaho
Panhandle. Precipitable water is over 0.8" (140% of normal) with
storm motion in northwest Okanogan County slower (5-10 knots)
compared with eastern Washington and north Idaho closer to 15 knots.
The available instability (CAPE) is focused in the northern mountain
counties of eastern Washington and northern Idaho.

We have a cold front pushing through the Cascades today which is
enhancing the gap winds through the Cascades with sustained winds 15-
20 mph and some gusts approaching 30-35 mph. We will see the
enhancement of the winds through the evening hours before relaxing
overnight. Our humidities will begin climbing by the time the winds
really become gusty, so our fire concern is not as high today.

Thursday will feature some scattered showers and thunderstorms
mainly along the Canadian/Idaho border but should mainly be moving
to the north and east. A ridge of high pressure will begin building
in Thursday and Friday as we move into the weekend. Heat risk will
be on the rise as the pattern begins to take shape similar to what
we saw last weekend with 850mb temperature anomaly values moving
toward 5-6C which will further strengthen over the weekend. /Dewey

Saturday through Wednesday: The Inland Northwest is in for
another heat wave this weekend as a ridge builds over us. Daytime
temperatures will range from the mid 90s up to 102 on Saturday and
will warm into the upper 90s to as hot as 105 by Sunday. We won't
get much relief overnight as temperatures will struggle to drop
below the 60s for many locations Saturday night and Sunday night.
A low pressure system will approach the coast of British Columbia
heading into the workweek, bringing highs back down into the 80s
and low 90s Monday afternoon.

In addition to the heat, conditions will be breezy through the
Cascade gaps Sunday and Monday afternoon and relative humidities
will be low, allowing any wildfires that are burning to spread
quickly. Wind gusts up to 40 mph will be possible for Wenatchee
and the Waterville Plateau.

After the initial temperature drop on Monday, temperatures will
continue to cool into the low to mid 80s through Wednesday. After
Wednesday, models are hinting at another warmup. As usual, take
extra care to drink plenty of water and electrolytes and avoid
strenuous outdoor activities, especially on those warmest days!
/Fewkes

&&

.AVIATION...
00Z TAFS: TAF sites will be VFR with dry conditions and scattered
high clouds through the region. There will be a 20-40% chance for
showers and thunderstorms in the northern mountains through 06Z
tonight as a system approaches from the west. Breezy northwesterly
winds will continue through the Cascade Gaps this afternoon
affecting KEAT with gusts up to 25 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  86  59  91  60  95 /   0   0   0   0   0   0
Coeur d'Alene  58  86  57  89  59  93 /   0   0   0   0   0   0
Pullman        54  83  52  87  55  92 /   0   0   0   0   0   0
Lewiston       65  92  64  97  66 102 /   0   0   0   0   0   0
Colville       49  86  52  90  54  94 /  20  10   0   0   0   0
Sandpoint      54  83  54  87  55  91 /  10  10   0   0   0   0
Kellogg        60  80  60  84  63  90 /   0   0   0   0   0   0
Moses Lake     57  91  57  94  60  99 /   0   0   0   0   0   0
Wenatchee      61  89  62  94  65  97 /   0   0   0   0   0   0
Omak           59  91  62  96  64  99 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:51 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 13, 1:45 PM PDTFire Weather WatchOTXAdams, Chelan, Douglas, Grant, Okanogan49 hr
Jul 13, 1:45 PM PDTFire Weather WatchOTXAdams, Asotin, Chelan, Columbia, Douglas, Ferry and 8 more61 hr
Jul 13, 1:57 PM PDTHeat AdvisoryOTXAdams, Asotin, Chelan, Douglas, Garfield, Grant and 2 more3 days

Nearby

Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.